Ohio, 2022

Flooding in Ohio, February 17 to 18, 2022

February 17 to 18, 2022 · NWS PBZ · 4 events in 4 counties and zones

50 to 2 inches of rainfall was noted in eastern Ohio in 24 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving low pressure system brought unseasonable heavy rainfall to portions of our county warning area; 1.50 to 2 inches of rainfall was noted in eastern Ohio in 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 17, 6:56 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 17, 6:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
656 PM EST Thu Feb 17 2022

.SYNOPSIS...
Crossing low pressure has brought rain and windy weather to the area
tonight. Snow shower potential returns for Saturday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Just some cosmetic changes to the evening update to fall more in
line with current trends and latest model guidance. Pops were
updated to better time the back edge of the precipitation shield.
Temperatures were modified with a blend of the latest hires model
guidance. Rest of the forecast in good shape.

Previous discussion...
The areal flood watch, wind advisory, and river flood warnings and
watches remain as is.

Flooding and high wind concerns should subside in the predawn of
Friday as the low pressure exits east and dry, cold air advances.
Any remnants of moisture from this system will change to snow after
midnight. Note, Hi-Res models (like the HRRR and NAM) are showing a
transition period of wintry mix before snow. However, with warm
conditions throughout the day it seems unlikely that road
temperatures will be affected by ice.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Snow chances will be limited to the ridges late Friday morning due
to upsloping before subsiding as winds shift from the west/southwest
and high pressure builds.

An Arctic front will return snow showers to the region Saturday.
Expect highs 5 to 10 degrees under the averages. Snow showers may be
briefly intense given the wind field and a relatively deep mixing
layer through the dendritic growth zone.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Long range model ensembles indicate quiet, dry weather Sunday into
Monday over the Ohio River Valley under high pressure.

Precipitation may return to the region Tuesday into Wednesday as
warm, moist air returns to the region and a upper-level trough deeps
over the West Coast.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
MVFR and ptchy IFR in ra will continue as sfc low pres tracks NE
along a front. The low should move across Wrn PA overnight, pulling
the cdfnt through. MVFR cigs should continue in cold advection after
FROPA. A gradual improvement to VFR is expected Fri under building
high pres and dry advection. Cigs should then sct out by late
aftn/erly eve.

A llvl jet should result in llws this eve, before mixing and a tight
pressure gradient result in W wind gusts from 30-35kt. Wind should
gradually diminish through the day Fri as the pressure gradient
relaxes.

.Outlook...
The next restrictions will come with a reinforcing cdfnt on
Saturday, and sfc low pressure on Tue.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through Friday morning for PAZ007>009-013>016-020.
     Wind Advisory until 5 AM EST Friday for PAZ023-031-073>076.
OH...Flood Watch through Friday morning for OHZ039>041-048>050-057-058-
     068.
     Wind Advisory until 5 AM EST Friday for OHZ069.
WV...Flood Watch through Friday morning for WVZ001.
     Wind Advisory until 5 AM EST Friday for WVZ004-012-021-509>514.

&&
Hazardous weather outlook, Feb 17, 7:09 AM EST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
709 AM EST Thu Feb 17 2022

OHZ069-PAZ023-031-073>076-WVZ004-012-021-509>514-181215-
Monroe-Indiana-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
709 AM EST Thu Feb 17 2022

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EST
FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057-058-068-PAZ007-008-013-014-020-WVZ001-181215-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Noble-Mercer-Venango-Lawrence-Butler-Beaver-
Hancock-
709 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ059-PAZ021-022-029-WVZ002-003-181215-
Belmont-Allegheny-Armstrong-Washington-Brooke-Ohio-
709 AM EST Thu Feb 17 2022

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and the northern panhandle of
West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ009-015-016-181215-
Forest-Clarion-Jefferson PA-
709 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 17, 6:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       STONE CREEK             40.40N  81.56W
02/17/2022  M1.00 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ2201680

RRR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Muskingum

When
February 17, 8:00 PM EST to 9:00 PM EST
Where
Muskingum County, 0.29 mi N of South Zanesville to 0.28 mi NNW of South Zanesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.904, -82.020

Flooding was reported at the Southtown Cafe due to heavy rain.

Flood, Tuscarawas

When
February 17, 9:00 PM EST to 11:00 PM EST
Where
Tuscarawas County, 1.04 mi SW of Southside to 1.42 mi SE of Winfield
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.468, -81.462

Multiple roads were flooded across the county with six vehicles reported stuck in water. This was caused by heavy rain across the area.

Flood, Harrison

When
February 17, 10:00 PM EST to February 18, 1:00 AM EST
Where
Harrison County, 0.75 mi N of Piedmont to 0.72 mi WNW of Piedmont
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
40.191, -81.200

After heavy rain, multiple roads across the county became flooded. One notable example includes SR 331.

Flood, Coshocton

When
February 17, 11:00 PM EST to February 18, 1:00 AM EST
Where
Coshocton County, 2.13 mi ESE of Randle to 2.73 mi WSW of Canal Lewisville
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
40.313, -81.891

Multiple roads were closed across the county due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011500, 1011501, 1011502, 1011503.